Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 6, 2017, 3:29 PM CDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 3:29 PM CDT (20:29 UTC)
- Expired
- Aug 6, 2017, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
The radar
The Midland/Odessa radar (KMAF), 206 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
540 WWUS84 KMAF 062029 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 329 PM CDT SUN AUG 6 2017 TXZ075-081-062115- Pecos TX-Big Bend Area TX- 329 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES UNTIL 415 PM CDT... At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Longfellow, or 18 miles east of Marathon, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also be occurring with this storm, and may lead to localized flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3029 10317 3041 10297 3005 10256 3002 10297 TIME...MOT...LOC 2028Z 313DEG 34KT 3022 10294 $$ 72
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:50 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 6, 1:50 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 150 PM CDT Sun Aug 6 2017 .DISCUSSION... An assortment of outflow boundaries are residing over the forecast area this afternoon, with some of the latent boundaries beginning to reappear via visible satellite imagery. Hot temperatures areawide, and ample low level moisture, have increased SBCape to at least 1500 J/Kg across the Permian Basin, but only 500-1000 J/Kg over the higher terrain due to a bit drier air there. A cold front is located over the Texas Panhandle and easing southward. Think thunderstorms will develop in an uncapped atmosphere through max heating along the mentioned outflow boundaries, a surface trough over the trans Pecos into southeastern New Mexico, but less coverage over the higher terrain. Although shear is lacking for organized convection, some of the storms could produce damaging winds due to available energy and steep lapse rates. Heavy rainfall/localized flash flooding, frequent lightning strikes, and perhaps small hail could also occur with the stronger storms. Tonight, the potential exists for a cluster of thunderstorms or Mesoscale Convective System to form over SE NM/NW Permian Basin, or a little farther northward over east central NM along and behind the front. Any such conglomeration of storms would move slowly southeastward along and behind the front. Damaging winds could occur with the stronger storms, along with frequent lightning, and heavy rainfall/localized flash flooding. It appears portions of the SE NM plains, southeastward across the Upper Trans Pecos or Permian Basin seem to be the most likely locations for these storms. There may be residual showers/storms over the Permian Basin Monday morning, and a repeat of thunderstorms Monday afternoon/Monday night, but further westward in an upslope flow regime behind the front. Instability could still be high enough for strong storms to develop, but think heavy rainfall and flash flooding will be the primary threat. There is also the potential for widespread enough heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday morning, at least over SE NM. Will see how things pan out in the next 12-18 hours before issuing a Watch. Temperatures will be 5-10 degrees below normal Monday/Tuesday, but the upper ridge will begin to build back over the region Wednesday and Thursday which will result in lower rain chances and hotter temperatures. Another front may make it south into the area early next week to possibly give another chance of rain, if not normal or below temperatures. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 86 69 86 / 70 50 40 30 Carlsbad 72 90 69 87 / 20 20 60 30 Dryden 75 96 74 90 / 10 20 50 30 Fort Stockton 73 91 69 87 / 20 20 50 30 Guadalupe Pass 68 84 64 78 / 10 40 40 30 Hobbs 68 84 66 83 / 40 30 60 20 Marfa 62 88 60 84 / 10 30 40 30 Midland Intl Airport 72 88 69 87 / 50 30 40 30 Odessa 72 88 69 86 / 40 30 40 30 Wink 73 92 70 88 / 20 20 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/67
Hazardous weather outlook, Aug 6, 1:19 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Sun Aug 6 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible this afternoon and tonight across much of the area. Heavy rainfall, localized flash flooding, strong winds, frequent lightning, and small hail are possible with these storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday through Tuesday, scattered thunderstorms will be possible areawide. Threats will include strong winds, heavy rainfall, and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 6, 2:50 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 250 PM CDT SUN AUG 6 2017 TXZ075-081-082-062030- Pecos TX-Terrell TX-Big Bend Area TX- 250 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST CENTRAL BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 330 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Longfellow, or 22 miles west of Sanderson, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Longfellow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3006 10290 3026 10284 3027 10246 2988 10260 TIME...MOT...LOC 1950Z 282DEG 7KT 3016 10278 80
Special weather statement, Aug 6, 2:51 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 251 PM CDT SUN AUG 6 2017 TXZ074-081-062030- Big Bend Area TX-Davis/Apache Mountains Area TX- 251 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 330 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near Altuda, or 9 miles southeast of Alpine, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elephant Mountain Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 10346 3012 10374 3034 10355 3027 10343 TIME...MOT...LOC 1950Z 018DEG 11KT 3028 10353 67
Special weather statement, Aug 6, 3:29 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 329 PM CDT SUN AUG 6 2017 TXZ075-081-062115- Pecos TX-Big Bend Area TX- 329 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES UNTIL 415 PM CDT... At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Longfellow, or 18 miles east of Marathon, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may also be occurring with this storm, and may lead to localized flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3029 10317 3041 10297 3005 10256 3002 10297 TIME...MOT...LOC 2028Z 313DEG 34KT 3022 10294 72
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Aug 5, 9:09 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| Aug 6, 2:50 PM CDT | Special Weather Statement | MAF | 40 min | |
| Aug 6, 2:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Aug 6, 3:53 PM CDT | Special Weather Statement | MAF | Andrews | 52 min |
| Aug 6, 4:18 PM CDT | Special Weather Statement | MAF | Scurry | 27 min |
| Aug 6, 4:27 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| Aug 6, 4:53 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Aug 6, 5:20 PM CDT | Special Weather Statement | MAF | Pecos | 25 min |
| Aug 6, 5:28 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Aug 6, 6:16 PM CDT | Special Weather Statement | MAF | Presidio | 29 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.